Thursday, July 24, 2014
High Blood Pressure
High blood pressure and low pulse
I`m desperate to find the answer. I used to have migraines and HBP and we never knew if migraines gave me HBP or HBP gave me migraine. This is so for 10 years now.
It`s been 3 years that I`m treated for HBP, I`ve tried all types of medecines but none seem to work. I`m 40 years old, 1m53 for 49 kg, playing tennis or running half an hour every day, not eating too much salt.
I sometimes have very severe HBP (20/10) but it lasts only one or two days and it`s gone. But this time, I had two weeks ago HBP at 22/12 and 4 differents types of medecine for HBP that didn`t lower the HBP. So I spent 10 days with differents treatments with no success at all. Headaches, migraines and feelings of dizziness or just like if I were on a cloud.
I spent 5 days in hospital and no HBP under one medecine (chlorhydrate nicardipine) but my heart beating very fast 90 p/mn (it usually beats at 60 p/mn) after one hour of taking it, except the day I went to have a scanner of my head and body (HBP = 15/10). So my doctor change my treatment and gave me chlorhydrate propanolol. This time my heart is beating too slow 42 p/mn and I`m feeling very tired. I don`t know if I have HBP because my wrist HBP measure doesn`t detect my pulse. But once my doctor found me with only 42 p/mn and HBP = 17/10.
My doctor imagine that stress is the origin. I know I`m not stressed at all but I know something wrong. The scanners showed nothing (doctor says) and blood and urine tests neither.
Could you explain to me, how we can have HBP and low pulse ? and if it exists causes to this problem. Thank you for your answer.
It appears that you been evaluated quite thoroughly for secondary causes of your hypertension. The relationship between migraines and blood pressure is complicated, because headaches can cause elevation of blood pressure, and high blood pressure can cause headaches. Furthermore, triggers for migraine include stress, disturbed sleep, hormonal shifts and low blood sugar, all of which can also lead to hypertension, at least intermittently.
In your case, the slow heart rate was most likely caused by propranolol, which is a beta blocker. Propranolol lowers both blood pressure and heart rate.
Several medications that have been used to treat or prevent migraines also lower blood pressure. These drugs include beta blockers, clonidine and verapamil.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati